This follows a review of these medicines by the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC), which investigated reports of serious and fatal respiratory depression in children after taking codeine for pain relief. Most of the cases occurred after surgical removal of the tonsils or adenoids for obstructive sleep apnoea (frequent interruption of breathing during sleep).
Some of the children who had suffered severe side effects had evidence of being ‘ultra-rapid metabolisers’ of codeine. In these patients, codeine is converte⁶ into morphine in the body at a faster rate than normal, resulting in high levels of morphine in the blood that can cause toxic effects such as respiratory depression.
The Coordination Group for Mutual Recognition and Decentralised Procedures – Human (CMDh) has endorsed by consensus a series of risk-minimisation measures to address safety concerns with codeine-containing medicines when used for the management of pain in children. Codeine is an opioid that is authorise as a painkiller in adults and children. The effect of codeine on pain is due to its conversion into morphine in the patient’s body.